Georgia, 2017Tornadoes and Damaging Winds in Georgia, May 4, 2017
May 4, 2017 · NWS FFC · 4 events in 4 counties and zones
A weakly unstable but strongly sheared atmosphere accompanying a deep upper-level low and associated strong cold front resulted in a few severe thunderstorms in north Georgia with damaging winds and two isolated tornadoes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $120,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weakly unstable but strongly sheared atmosphere accompanying a deep upper-level low and associated strong cold front resulted in a few severe thunderstorms in north Georgia with damaging winds and two isolated tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 4, 6:55 PM EST, 1 hour 17 minutes earlier.
Area forecast discussion, May 4, 6:55 PM EST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
755 PM EDT Thu May 4 2017
.PREV DISCUSSION... /Issued 321 PM EDT Thu May 4 2017/
SHORT TERM /Tonight through Friday Night/...
Water vapor loop this afternoon reveals the center of a strong
closed low across northeast AR with vort ribbon extending south
across MS and into LA. Its sfc reflection is characterized by an
area of low pressure centered across western KY with a cold front
draped to its south across AL. This closed low will migrate south
toward the southern Appalachians through the short term...allowing
for a rather anomalous May weather set-up.
Rest of Today: Cloud cover is largely winning the forecast battle
today. Area of thinning clouds earlier across AL has since filled in
and become a source of pre frontal shower development. Have watched
SPC mesoanalysis analyzed MU/SB CAPE values slowly rise but they
remain noticeably unimpressive. Do think some thunder will be
possible with these showers as well as the line of precip along the
actual front...but severe chances have slimmed significantly. Even
SPC has taken the CWA out of the marginal risk. Nonetheless...given
favorable shear/helicity values...if CAPE should rise...environment
is favorable for damaging thunderstorm wind gusts and tornadoes. So
remain aware that isolated severe weather is not entirely impossible
today. Large area of mainly stratiform rain from earlier in the day
continues to shift east...with rather robust activity perhaps
threatening far SE counties until about 4pm or so. Big story today
has been the wake low winds. These strong wind gusts have brought
down numerous trees. Have let the High Wind Warning expire at noon
but will keep Wind Advisory through 8pm. Not seeing as high of gusts
as earlier today.
Tonight & Friday: This frontal system will pull east of the CWA
tonight...where a much cooler airmass will filter in. Do not expect
low temps to be very cold tonight given ample cloud cover and
perhaps the development of some drizzle along with some light wrap-
around rain showers beginning to filter in from the north. Temps
will not rebound much on Friday and it will actually feel chilly
with winds expected to remain elevated. The interesting part about
tomorrow lies in the vertical profile of the atmosphere. Most of the
saturation from wrap-around shower activity will extend above the
freezing level...meaning below zero /500mb temps plummet to almost -
20C and 850mb to just over 0C to put things into perspective/ and
some Bufr soundings indicate some saturation wrt to ice in the -10C-
15C range. Therefore...would not be surprised to see some
graupel/ice pellets mix with the rain showers tomorrow. Think the
best chances will be across higher elevations of northeast
Georgia...tho could be seen as far south as ATL. All precip activity
will slowly dissipate Friday night with lows headed back to the 40s.
Kovacik
LONG TERM /Saturday through Thursday/...
Have made a significant change to Saturday and Saturday night.
Both GFS/NAM/ECMWF show a significant short wave dropping on the
backside of the H5 low and moving across north GA Saturday into
Saturday evening. Enough instability with this to increase pops
and add a slight chance of thunder to north GA. Have also
increased winds across the CWA as H8 winds progged in the 30 to
40kt range Saturday afternoon.. No other changes planned. Previous
long term discussion follows...
17
LONG TERM /Friday Night through Wednesday/...
A deep closed upper low sits over the TN Valley region at the
beginning of the period. The low gradually fills and pushes
eastward over the Appalachians through Saturday night. Wrap around
showers will affect much of north and central GA Friday night and
mainly north GA Saturday and Saturday night. Northwesterly flow
will dominate the state for the remainder of the period as a deep
trough settles off the Atlantic Coast and the upper ridge builds
west of the MS river. A short wave drops into the Appalachians
Tuesday into Wednesday...but have left us dry for now due to
uncertainty of amount of moisture. Cool temperatures will continue
into the weekend...but begin to recover by the first of the week.
Models in general agreement through the period.
41
&&
.AVIATION...
00Z Update...
Showers continuing across the area this evening as frontal
boundary moves across the state. The main boundary should be
through the ATL area by 03z but still expecting drizzle and VCSH
through Friday evening. Mainly MVFR ceilings expected through the
TAF period with some brief periods of IFR ceilings in and around
SHRA/DZ activity. VSBYS should be mainly VFR. Winds are out of the
SE right now but will turn to the SW as the front passes through.
Wind speeds will stay up through this TAF period with readings in
the 10-15kt range with gust to 20kt.
//ATL Confidence...00Z Update...
Confidence Medium to High on all elements.
01
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 53 59 45 72 / 90 40 20 20
Atlanta 52 57 46 70 / 100 50 30 5
Blairsville 49 53 41 64 / 100 60 60 40
Cartersville 52 56 45 71 / 100 50 30 20
Columbus 52 61 48 74 / 100 30 10 0
Gainesville 52 56 45 69 / 100 50 30 30
Macon 53 62 46 74 / 90 20 10 0
Rome 51 56 44 72 / 70 60 40 20
Peachtree City 51 58 44 71 / 100 50 20 0
Vidalia 56 67 49 75 / 80 10 5 0
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 8 PM EDT this evening for the following
zones: Banks...Barrow...Bartow...Carroll...Catoosa...Chattooga...
Cherokee...Cobb...Dade...Dawson...DeKalb...Douglas...Fannin...
Floyd...Forsyth...Gilmer...Gordon...Gwinnett...Hall...Haralson...
Jackson...Lumpkin...Murray...North Fulton...Paulding...Pickens...
Polk...South Fulton...Towns...Union...Walker...White...Whitfield.
&&
SHORT TERM...01
LONG TERM....Deese
AVIATION...01
Hazardous weather outlook, May 4, 12:35 PM EST, 7 hours 37 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Peachtree City GA
135 PM EDT Thu May 4 2017
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-050830-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
135 PM EDT Thu May 4 2017
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...This afternoon and Tonight...
Gusty winds will continue across parts of north and central Georgia
in the wake of moderate to heavy rain earlier today. Winds gusting
25 to 35 mph at times, with locally higher gusts, can be expected
through this evening, especially north of a Carrollton to Atlanta to
Athens line.
Showers and a few thunderstorms are expected along and ahead of a
strong cold front. This front will move west-to-east across north
and central Georgia between 5pm and 11pm this evening. Enhanced wind
gusts along with locally heavy rain and some cloud to ground
lightning, will be the primary threats.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday...
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected through tonight.
In the hours before
Local storm report, May 4, 2:29 PM EST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
329 PM EDT THU MAY 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM NON-TSTM WND DMG 2 SW NEW HOPE 33.91N 83.94W
05/04/2017 GWINNETT GA EMERGENCY MNGR
TREE BLOWN ONTO A HOUSE ON GRAYSON NEW HOPE ROAD IN
GRAYSON
&&
EVENT NUMBER FFC1700631
THIEMLocal storm report, May 4, 2:42 PM EST, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
342 PM EDT THU MAY 4 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM NON-TSTM WND GST 3 N ANNA RUBY FALLS 34.80N 83.71W
05/04/2017 M45 MPH TOWNS GA MESONET
MESONET STATION BRSG1, 3 N ANNA RUBY FALLS.
&&Local storm report, May 4, 2:43 PM EST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
343 PM EDT THU MAY 4 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM NON-TSTM WND GST 4 N CONASAUGA LAKE 34.92N 84.66W
05/04/2017 M45 MPH MURRAY GA MESONET
MESONET STATION COHG1, 4 N CONASAUGA LAKE.
&&Local storm report, May 4, 4:15 PM EST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
515 PM EDT THU MAY 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM NON-TSTM WND DMG ROME 34.26N 85.19W
05/04/2017 FLOYD GA EMERGENCY MNGR
FLOYD COUNTY REPORTS 6 HOMES WITH DAMAGE AND 64 PLUS
TREES DOWN THROUGHOUT THE COUNTY. THIS WAS DUE TO WAKE
LOW GRADIENT WINDS AND NOT ASSOCIATED WITH
THUNDERSTORMS.
&&
EVENT NUMBER FFC1700632
DEESESpecial weather statement, May 4, 6:13 PM EST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
713 PM EDT THU MAY 4 2017
GAZ066-078-050000-
Harris GA-Troup GA-
713 PM EDT THU MAY 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARRIS AND TROUP
COUNTIES UNTIL 800 PM EDT...
At 712 PM EDT...a line of strong thunderstorms was along a line
extending from Southern Harbor to near Beulah...and moving east at 25
mph.
HAZARD...40 to 50 mph wind and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Lagrange, Hamilton, West Point, Pine Mountain, Mountville,
Cannonville, Louise, Piedmont Heights, Mountain Hill, Big Springs,
Jones Crossroads, Bartletts Ferry Dam, Baughs Crossroads, Smiths
Crossroad, Whitesville-Pine Lake, Lake Harding, Long Cane and
Mulberry Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3314 8486 3287 8486 3267 8485 3265 8510
3267 8509 3269 8512 3271 8512 3274 8511
3276 8514 3278 8512 3281 8517 3283 8517
3285 8515 3286 8519 3302 8521
TIME...MOT...LOC 2312Z 255DEG 21KT 3294 8524 3269 8521
WIND...50MPHSpecial weather statement, May 4, 7:33 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
833 PM EDT THU MAY 4 2017
GAZ067>069-078>080-089>091-050100-
Chattahoochee GA-Harris GA-Taylor GA-Marion GA-Upson GA-
Meriwether GA-Talbot GA-Pike GA-Muscogee GA-
833 PM EDT THU MAY 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHATTAHOOCHEE...
EASTERN HARRIS...NORTHWESTERN TAYLOR...NORTHERN MARION...WESTERN
UPSON...SOUTHERN MERIWETHER...TALBOT...SOUTHWESTERN PIKE AND EASTERN
MUSCOGEE COUNTIES UNTIL 900 PM EDT...
At 833 PM EDT...a line of strong thunderstorms was along a line
extending from Pine Mountain to near Jamestown/south Fort Benning...
and moving northeast at 60 mph.
HAZARD...40 to 50 mph wind and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Thomaston, Talbotton, Greenville, Manchester, Pine Mountain,
Woodbury, Waverly Hall, Warm Springs, Woodland, Molena, Junction
City, Geneva, Gay, North Fort Benning, Sunset Village, Lincoln Park,
Upatoi, Ellerslie, F.d. Roosevelt State Park and Juniper.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3317 8454 3297 8426 3251 8432 3235 8481
3293 8486
TIME...MOT...LOC 0033Z 241DEG 52KT 3285 8488 3234 8485
WIND...50MPHTornado, Fulton
- When
- May 4, 8:12 PM EST to 8:13 PM EST
- Where
- Fulton County, 0.78 mi ENE of (Atl)atlanta Intl Ar to 0.89 mi ENE of (Atl)atlanta Intl Ar
- Rating
- EF0
- Path length
- 0.11 mi
- Path width
- 50 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.656, -84.418
A National Weather Service survey team found that an EF0 tornado with maximum wind speeds of 85 MPH and a maximum path width of 50 yards touched down at the North Cargo Bay on the north side of the Atlanta Hartsfield-Jackson International Airport in far southern Fulton County. The tornado picked up 8-10 cargo bins ranging in weight from 250-500 pounds. Three-four of these bins landed on the roof of an adjacent building approximately 60 feet in the air. The tornado travelled just over a tenth of a mile, snapping 2 trees and taking down a fence before ending. No injuries were reported. [05/04/17: Tornado #1, County #1/1, EF-0, Fulton, 2017:070].
Tornado, De Kalb
- When
- May 4, 8:40 PM EST to 8:42 PM EST
- Where
- De Kalb County, 0.6 mi N of Avondale Estates to 0.66 mi NW of Pendley Hills
- Rating
- EF0
- Path length
- 1.1 mi
- Path width
- 80 yd
- Property damage
- $15,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.779, -84.252
A National Weather Service survey team found that an EF0 tornado with maximum wind speeds of 70 MPH and a maximum path width of 80 yards touched down near Forest Glen Circle in central DeKalb County where it broke several large branches and uprooted a few trees. The tornado moved northeast crossing I-285, North Decatur Road, Dial Road and Greenridge Circle snapping or uprooting a few more trees before ending just past Greenridge Circle. [05/04/17: Tornado #2, County #1/1, EF-0, DeKalb, 2017:071].
Thunderstorm Wind, Hall
- When
- May 4, 9:30 PM EST to 9:35 PM EST
- Where
- Hall County, 0.84 mi W of Roberts Xrds
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 34.129, -83.945
The Hall County Emergency Manager reported that an 80 foot Oak tree was blown down on a house on Chatuge Drive. Several other, smaller, trees were damaged on this street as well. No injuries were reported.
Thunderstorm Wind, Gwinnett
- When
- May 4, 9:44 PM EST to 9:50 PM EST
- Where
- Gwinnett County, 1.76 mi WSW of Duluth to 1.37 mi SSE of Rest Haven
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 33.987, -84.177
The Gwinnett County Emergency Manager reported trees blown down on power lines in northern Gwinnett County including along Berkeley Lake Road and on Friar Tuck Lane.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in South Carolina, May 4, 20171 injured · $165,000 · EF1 · 3 events
- Strong Wind in Georgia, May 4, 2017$518,000 · 10 events
- Damaging Wind in Washington, May 4, 2017$700,000 · 61 kt wind · 1 event
- Tornado and Damaging Winds in Georgia, May 4, 20175 injured · EF1 · 4 events
- Flooding in Indiana, May 4 to 6, 20171 injured · $49,000 · 4 events
- Damaging Winds and Strong Wind in Florida, May 4 to 5, 20172 injured · $25,000 · 3 events
- Flash Flooding and Flooding in Illinois, May 4 to 6, 201734 events
- Tornadoes and Hail in Georgia, May 4, 2017EF1 · 10 events
- Strong Wind in Tennessee, May 4, 2017$41,000 · 3 events
- Tornadoes and Damaging Winds in South Carolina, May 4, 2017$500 · EF1 · 7 events
- Tornadoes and Heavy Rain in South Carolina, May 4, 2017$200 · EF1 · 3 events
- Damaging Winds in Kentucky, May 4, 2017$25,000 · 53 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701358, 701370, 701371, 701374.